, Volume 71, Issue 2, pp 409–428 | Cite as

Oblivious Algorithms for the Maximum Directed Cut Problem

  • Uriel Feige
  • Shlomo Jozeph


This paper introduces a special family of randomized algorithms for Max DICUT that we call oblivious algorithms. Let the bias of a vertex be the ratio between the total weight of its outgoing edges and the total weight of all its edges. An oblivious algorithm selects at random in which side of the cut to place a vertex v, with probability that only depends on the bias of v, independently of other vertices. The reader may observe that the algorithm that ignores the bias and chooses each side with probability 1/2 has an approximation ratio of 1/4, whereas no oblivious algorithm can have an approximation ratio better than 1/2 (with an even directed cycle serving as a negative example). We attempt to characterize the best approximation ratio achievable by oblivious algorithms, and present results that are nearly tight. The paper also discusses natural extensions of the notion of oblivious algorithms, and extensions to the more general problem of Max 2-AND.


Linear programming Local Algorithms 



Work supported in part by The Israel Science Foundation (grant No. 873/08).


  1. 1.
    Alimonti, P.: New local search approximation techniques for maximum generalized satisfiability problems. Inf. Process. Lett. 57(3), 151–158 (1996) CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Alimonti, P.: Non-oblivious local search for MAX 2-CCSP with application to MAX DICUT. In: Proceedings of the 23rd International Workshop on Graph-Theoretic Concepts in Computer Science, pp. 2–14 (1997) Google Scholar
  3. 3.
    Alon, N., Bollobás, B., Gyárfás, A., Lehel, J., Scott, A.: Maximum directed cuts in acyclic digraphs. J. Graph Theory 55(1), 1–13 (2007) CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Athanassopoulos, S., Caragiannis, I., Kaklamanis, C.: Analysis of approximation algorithms for k-set cover using factor-revealing linear programs. Theory Comput. Syst. 45(3), 555–576 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Austrin, P.: Conditional Inapproximability and Limited Independence. Ph.D. thesis, KTH—Royal Institute of Technology, Sweden (2008) Google Scholar
  6. 6.
    Austrin, P.: Towards sharp inapproximability for any 2-csp. SIAM J. Comput. 39(6), 2430–2463 (2010) CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Bansal, N., Fleischer, L.K., Kimbrel, T., Mahdian, M., Schieber, B., Sviridenko, M.: Further improvements in competitive guarantees for QoS buffering. In: Proceding of the 31st International Colloquium on Automata, Languages, and Programming, pp. 196–207. Springer, Berlin (2004) CrossRefGoogle Scholar
  8. 8.
    Bar-Noy, A., Lampis, M.: Online maximum directed cut. J. Comb. Optim. 24(1), 52–64 (2012) CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Buchbinder, N., Feldman, M., Naor, J.S., Schwartz, R.: A tight linear time (1/2)-approximation for unconstrained submodular maximization. In: Proceedings of the 53rd Annual IEEE Symposium on Foundations of Computer Science, pp. 649–658 (2012) Google Scholar
  10. 10.
    Crescenzi, P., Silvestri, R., Trevisan, L.: To weight or not to weight: where is the question. In: Proceedings of the 4th IEEE Israel Symposium on Theory of Computing and Systems, pp. 68–77 (1996) Google Scholar
  11. 11.
    Feige, U., Mirrokni, V.S., Vondrák, J.: Maximizing non-monotone submodular functions. SIAM J. Comput. 40(4), 1133–1153 (2011) CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. ACM 42(6), 1115–1145 (1995) CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Halperin, E., Zwick, U.: Combinatorial approximation algorithms for the maximum directed cut problem. In: Proceedings of the Twelfth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1–7. Society for Industrial and Applied Mathematics, Philadelphia (2001) Google Scholar
  14. 14.
    Håstad, J.: Some optimal inapproximability results. J. ACM 48(4), 798–859 (2001) CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Jain, K., Mahdian, M., Markakis, E., Saberi, A., Vazirani, V.V.: Greedy facility location algorithms analyzed using dual fitting with factor-revealing LP. J. ACM 50(6), 795–824 (2003) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Khot, S., Kindler, G., Mossel, E., O’Donnell, R.: Optimal inapproximability results for MAX-CUT and other 2-variable CSPs? SIAM J. Comput. 37(1), 319–357 (2007) CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Lehel, J., Maffray, F., Preissmann, M.: Maximum directed cuts in digraphs with degree restriction. J. Graph Theory 61(2), 140–156 (2009) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Lewin, M., Livnat, D., Zwick, U.: Improved rounding techniques for the MAX 2-SAT and MAX DI-CUT problems. Lect. Notes Comput. Sci. 2337, 67–82 (2002) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Mahdian, M., Yan, Q.: Online bipartite matching with random arrivals: an approach based on strongly factor-revealing LPs. In: Proceedings of the 43rd Annual ACM Symposium on Theory of Computing, pp. 597–606. ACM, New York (2011) Google Scholar
  20. 20.
    Mehta, A., Saberi, A., Vazirani, U., Vazirani, V.: AdWords and generalized online matching. J. ACM 54(5), 22 (2007) CrossRefMathSciNetGoogle Scholar
  21. 21.
    Mossel, E., O’Donnell, R., Oleszkiewicz, K.: Noise stability of functions with low influences: invariance and optimality. In: Proceedings of the 46th Annual IEEE Symposium on Foundations of Computer Science, pp. 21–30. IEEE Comput. Soc., Washington (2005) Google Scholar
  22. 22.
    Räcke, H.: Survey on oblivious routing strategies. In: Mathematical Theory and Computational Practice. Lecture Notes in Computer Science, vol. 5635, pp. 419–429. Springer, Berlin (2009) CrossRefGoogle Scholar
  23. 23.
    Suomela, J.: Survey of local algorithms. ACM Comput. Surv. 45(2), 1–40 (2013). doi: 10.1145/2431211.2431223. CrossRefGoogle Scholar
  24. 24.
    Trevisan, L.: Parallel approximation algorithms by positive linear programming. Algorithmica 21(1), 72–88 (1998) CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Wald, A.: Generalization of a theorem by v. Neumann concerning zero sum two person games. Ann. Math. 46(2), 281–286 (1945) CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Weizmann Institute of ScienceRehovotIsrael

Personalised recommendations